Lightning, Chelan
- When
- May 23, 6:40 PM PST
- Where
- Chelan County, Wenatchee
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
Lightning struck an apartment building, then exited through the living room ceiling of an upstairs apartment. Damage was limited to a small hole in a ceiling, and possible damage to a metal screw in the roof used to hold in place a guywire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Lightning struck an apartment building, then exited through the living room ceiling of an upstairs apartment. Damage was limited to a small hole in a ceiling, and possible damage to a metal screw in the roof used to hold in place a guywire. Property damage from this event is estimated at $2,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 1:30 PM PST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 230 PM PDT TUE MAY 23 2006 .SYNOPSIS...A SERIES OF STORM SYSTEMS OVER THE NEXT TWO DAYS WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND A FEW AFTERNOON THUNDERSTORMS TO THE REGION. THESE STORM SYSTEMS WILL USHER IN A TRANSITION TO A MUCH COOLER AND SHOWERY SPRING TIME PATTERN THROUGH THE UPCOMING HOLIDAY WEEKEND. && .DISCUSSION... THIS EVENING...ONCE AGAIN SHOWERS AND THUNDERSTORMS WILL MENACE PORTIONS OF THE FORECAST AREA AS ANOTHER WAVE IN THE SOUTHWEST FLOW ALOFT CROSSES THE REGION. WITH A SLIGHTLY COOLER AND DRYER AIR MASS THAN YESTERDAY...SB CAPE VALUES ARE SMALLER...BUT NONE-THE- LESS ADEQUATE FOR THUNDERSTORM GENESIS. MAIN THREAT THIS EVENING WILL BE OVER THE SOUTHEASTERN ZONES WHERE CAPE VALUES ARE HIGHEST AND LOW LEVEL SHEAR MARGINALLY ADEQUATE FOR ORGANIZED CELL BEHAVIOR. A SMALLER THUNDERSTORM THREAT EXISTS MAINLY OVER THE EAST BASIN... NORTHERN IDAHO PANHANDLE AND THE MOUNTAINS TO THE NORTH AND WEST THIS EVENING. AFTER SUNSET THIS ACTIVITY WILL WANE FOR A RELATIVELY QUIET NIGHT. WEDNESDAY THROUGH THURSDAY NIGHT...MODELS ARE GENERALLY SIMILAR IN FORCING YET ANOTHER SHORT WAVE DISTURBANCE THROUGH THE REGION DURING THE DAY ON WEDNESDAY. MODELS AND SATELLITE INSPECTION SUGGEST THIS WAVE WILL BE WEAKER THEN THE LAST TWO...FOCUSING MOST OF ITS ENERGY OVER THE WESTERN ZONES DURING THE DAY WEDNESDAY. THIS ARGUES FOR A SLIGHTLY DECREASED PRECIPITATION THREAT OVER THE EAST (THUNDERSTORMS SIMPLY ISOLATED INSTEAD OF SCATTERED) WITH THE MAIN SHOWER ACTIVITY CONFINED TO NEAR THE CASCADES AND IN THE OROGRAPHICALLY FAVORABLE NORTHEAST MOUNTAIN SLOPES. HIGH TEMPERATURES WILL COOL BY A DEGREE OR TWO OVER TODAYS HIGHS...WITH EACH ONE OF THESE RECENT WAVES KNOCKING A COUPLE DEGREES OFF OVERALL AIR MASS TEMPERATURE PROFILES. ON THURSDAY GFS AND ECMWF MODELS AGREE ON FINALLY BRINGING THE PARENT UPPER LOW INTO THE PACIFIC COAST. THE MAIN BAROCLINIC PUSH THROUGH THE FORECAST AREA WILL PROBABLY BE MORE NOTICEABLE WITH A SIGNIFICANTLY COOLER...MOIST AND BREEZY FRONTAL PASSAGE DURING THE DAY THURSDAY AND THE ARRIVAL OF NOTICEABLY COOLER TEMPERATURES AND SHOWERS OR EVEN PERIODS OF STRATIFORM RAIN. A RESIDUAL THUNDERSTORM THREAT MAY REMAIN NEAR THE EXITING 850 THERMAL RIDGE OVER THE IDAHO PANHANDLE THURSDAY AFTERNOON...BUT COVERAGE SHOULD BE VERY SPARSE AND IN THE CHARACTER OF AN ISOLATED LIGHTENING STRIKE OR TWO EMBEDDED IN MORE WIDESPREAD SIMPLE RAIN SHOWERS. FREEZING LEVELS WILL DECREASE TO THE POINT WHERE SNOW MAY RETURN TO SOME OF THE HIGHER PEAKS OF THE CASCADES ON THURSDAY AS WELL. /FUGAZZI FRIDAY THROUGH TUESDAY...LONG RANGE MODELS CONTINUE TO AGREE WITH BRINGING IN THE CLOSED LOW OFF OUR COAST BEGINNING ON FRIDAY. THIS LOW WILL COOL OFF TEMPERATURES AND PROVIDE A GOOD CHANCE FOR SHOWERS INTO THE HOLIDAY WEEKEND. THE LOW WILL BEGIN TO MOVE EAST OF OUR AREA ON TUESDAY WITH TEMPERATURES RETURNING TO NEAR NORMAL VALUES. /TJC && .AVIATION...AN INCOMING MID LEVEL FRONT WILL SPREAD SHOWERS AND ISOLATED THUNDERSTORMS BEGINNING IN THE WESTERN ROUTES BY 20Z AND SPREADING INTO THE IDAHO PANHANDLE BY 00Z WEDNESDAY. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF SHOWER AND THUNDERSTORM CORES. ISOLATED MOUNTAIN OBSCURATIONS ARE EXPECTED THIS AFTERNOON IN PRECIPITATION. SHOWERS AND THUNDERSTORMS WILL GRADUALLY END AFTER SUNSET WITH VFR CONDITIONS ALL LOCATIONS AFTER 03Z. /MJF && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 45 66 44 61 43 57 / 50 30 30 60 40 40 COEUR DALENE 46 65 42 59 42 58 / 50 30 30 60 50 40 PULLMAN 46 64 42 57 41 54 / 60 30 30 60 40 30 LEWISTON 50 72 48 64 47 63 / 60 30 30 60 40 30 COLVILLE 42 64 42 59 41 63 / 40 50 60 60 40 60 SANDPOINT 41 65 42 60 41 59 / 40 40 60 60 60 60 KELLOGG 43 64 41 57 41 60 / 40 40 40 60 70 60 MOSES LAKE 46 71 46 66 45 66 / 50 40 20 40 20 20 WENATCHEE 48 70 48 64 47 66 / 60 60 20 40 20 20 OMAK 43 72 44 63 42 66 / 60 60 20 40 20 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPOKANE WA 843 PM PDT MON MAY 22 2006 IDZ001>004-026-027-WAZ031>038-041>044-230500- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC... INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP... OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 843 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WORK WEEK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 147 PM PDT TUE MAY 23 2006 IDZ026-027-WAZ031-032-232300- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- INCLUDING THE CITIES OF...LEWISTON...KAMIAH...CRAIGMONT... NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON 147 PM PDT TUE MAY 23 2006 AT 128 PM PDT THE LEWISTON AIRPORT WEATHER OBSERVER REPORTED A SMALL FUNNEL CLOUD 3 MILES EAST OF THE AIRPORT IN LEWISTON. THE FUNNEL CLOUD QUICKLY DISSIPATED...BUT A THUNDERSTORM PRODUCING PEA SIZED HAIL CONTINUED IN THE AREA. PEOPLE IN THE REGION SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER... WITH MORE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING.
The Seattle radar (KATX), 144 km away, was scanning. The volume nearest the first event began at 02:39 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509178.